Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 109, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 30, 1998, 2:17 PM MDT for Custer County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 1998, 2:17 PM MDT (20:17 UTC)
- Expired
- Jul 30, 1998, 3:20 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Custer County, CO
The radar
The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 2:25 PM MDT | Hail 0.75 | Westcliffe, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
212 WUUS1 KPUB 302019 RRA SVRPUB COC027-302120- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 217 PM MDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN SOUTHEASTERN COLORADO * UNTIL 320 PM MDT * AT 215 PM MDT...RADAR SHOWED A SEVERE STORM 8 MILES EAST OF WEST CLIFFE MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG AND NORTH OF HIGHWAY 96 FROM SILVER CLIFFE TO WETMORE THROUGH 315 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. TM/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:05 AM MDT, 12 hours 12 minutes earlier.
Area forecast discussion, Jul 30, 2:05 AM MDT, 12 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 205 AM MDT THU JUL 30 1998 CHALLENGE TODAY WILL BE THUNDERSTORM CHANCES. SATELLITE LOOPS SHOW S/WV MOVING ACROSS CO THIS MORNING AND HELPING TO SUSTAIN WEAKENING CONVECTION ACROSS FAR SE PLAINS WHILE OTHER STORMS FIRING UP OVER NE CO. THE MODELS MOVE THIS S/WV EAST OF CO THIS AFTERNOON WITH A RIDGE ALOFT STRENGTHENING ACROSS THE STATE. HOWEVER...BOTH ETA/NGM SHOWING MOIST AND DEEP UPSLOPE FLOW TO CONTINUE THIS AFTERNOON ACROSS SRN CO WITH ATMOSPHERE BECOMING UNSTABLE AGAIN. SHOULD SEE A LITTLE LESS THUNDERSTORM COVERAGE TODAY WITH LESS UPPER LEVEL FORCING. HOWEVER... WEAK STEERING WINDS SHOULD ALLOW FOR MORE HEAVY RAINERS WITH PRECIPITABLE WATER VALUES FORECAST TO REMAIN ABOVE 1 INCH. LAPSE RATES DECREASE QUICKLY AWAY FROM THE MTNS...SO BELIEVE BEST CHANCE FOR ISOLD SEVERE THUNDERSTORMS WILL BE NEAR THE MTNS. WILL HAVE HIGHEST POPS CLOSEST TO THE ERN MTNS WHERE UPSLOPE EFFECTS SHOULD GENERATE CONVECTION FIRST. HIGHS SHOULD BE DOWN A FEW DEGREES TODAY WITH UPSLOPE AND ADDITION OF LOW LEVEL MOISTURE FROM CONVECTION YESTERDAY OVER ERN PLAINS. SR
In the hours before
Special weather statement, Jul 30, 12:15 PM MDT, 2 hours 2 minutes before
COZ060>081-310600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1215 PM MDT THU JUL 30 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...MORE HEAVY RAIN EXPECTED... A SURFACE HIGH PRESSURE SYSTEM SLIDING SOUTH OUT OF CANADA WILL ENHANCE UPSLOPE ACROSS EASTERN COLORADO THIS AFTERNOON AND EVENING. THIS WILL RESULT IN ANOTHER AFTERNOON AND EVENING OF WIDESPREAD SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER REMAINS HIGH OVER SOUTHERN COLORADO WITH OVER AN INCH AT MANY LOCATIONS. THIS MEANS THAT HEAVY RAIN WILL AGAIN BE THE MAIN THREAT FROM STORMS TODAY. SINCE THE GROUND IS SATURATED AND STREAMS ARE FULL IN SOME AREAS FROM HEAVY RAIN YESTERDAY...THE THREAT OF FLOODING WILL BE UP IN THESE AREAS TODAY. SEVERE WEATHER IS STILL POSSIBLE TODAY BUT THE THREAT SHOULD GENERALLY BE DOWN FROM YESTERDAY. THIS IS DUE TO MORE CLOUD COVER RESTRICTING THE AMOUNT OF HEAT ENERGY AVAILABLE FOR CONVECTION. NEVER-THE-LESS...A FEW STORMS COULD STILL PUT DOWN ISOLATED LARGE HAIL OR DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR FLOODING OR SEVERE WEATHER. LW
Special weather statement, Jul 30, 12:15 PM MDT, 2 hours 2 minutes before
COZ060>081-310600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1215 PM MDT THU JUL 30 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...MORE HEAVY RAIN EXPECTED... A SURFACE HIGH PRESSURE SYSTEM SLIDING SOUTH OUT OF CANADA WILL ENHANCE UPSLOPE ACROSS EASTERN COLORADO THIS AFTERNOON AND EVENING. THIS WILL RESULT IN ANOTHER AFTERNOON AND EVENING OF WIDESPREAD SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER REMAINS HIGH OVER SOUTHERN COLORADO WITH OVER AN INCH AT MANY LOCATIONS. THIS MEANS THAT HEAVY RAIN WILL AGAIN BE THE MAIN THREAT FROM STORMS TODAY. SINCE THE GROUND IS SATURATED AND STREAMS ARE FULL IN SOME AREAS FROM HEAVY RAIN YESTERDAY...THE THREAT OF FLOODING WILL BE UP IN THESE AREAS TODAY. SEVERE WEATHER IS STILL POSSIBLE TODAY BUT THE THREAT SHOULD GENERALLY BE DOWN FROM YESTERDAY. THIS IS DUE TO MORE CLOUD COVER RESTRICTING THE AMOUNT OF HEAT ENERGY AVAILABLE FOR CONVECTION. NEVER-THE-LESS...A FEW STORMS COULD STILL PUT DOWN ISOLATED LARGE HAIL OR DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR FLOODING OR SEVERE WEATHER. LW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:55 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 60 min |
| Jul 29, 7:08 PM MDT | Tornado Warning | PUB | Kiowa | 62 min |
| Jul 30, 12:31 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 64 min |
| Jul 30, 1:43 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 62 min |
| Jul 30, 3:22 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 63 min |
| Jul 30, 3:30 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 65 min |
| Jul 30, 3:53 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jul 30, 4:59 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jul 30, 5:54 PM MDT | Flash Flood Warning | PUB | El Paso | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.